Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Mar 15, 2023, 6:20 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2023, 6:20 PM MST (01:20 UTC)
- Expired
- Mar 15, 2023, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 6:36 PM MST | FLASH FLOOD | 2 Nnw Topock, AZ | COUNTY ROUTE 1 CLOSED FROM MILE MARKER 1 TO MILE MARKER 5 DUE TO FLOODING. ROAD WAS REOPENED AT 0225. |
| Mar 15, 7:05 PM MST | FLASH FLOOD | 3 Ne Wikieup, AZ | PUMP STATION ROAD IS CLOSED FROM US 93 TO BACK ROAD DUE TO FLOODING. |
| Mar 15, 7:23 PM MST | FLASH FLOOD | 9 S Needles, CA | HIGHWAY 95 IS COMPLETELY WASHED OUT. HARD CLOSURE STARTING AT INTERSTATE 40. |
| Mar 15, 7:30 PM MST | FLASH FLOOD | 1 Sse Topock, AZ | PHOTOS SHOWED FLOOD DEBRIS, STUCK VEHICLE, AND ERODED ROADWAY ON OATMAN HIGHWAY AT WARM SPRINGS WASH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028
WGUS55 KVEF 160120
FFWVEF
AZC015-CAC071-160430-
/O.NEW.KVEF.FF.W.0009.230316T0120Z-230316T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
620 PM PDT Wed Mar 15 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
San Bernardino County in southern California...
* Until 930 PM MST /930 PM PDT/.
* At 620 PM MST /620 PM PDT/, Doppler radar and automated rain
gauges indicated thunderstorms producing heavy rain across the
warned area. Between 0.75 and 1.5 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Yucca, Wikieup, Topock and Needles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3481 11454 3488 11422 3496 11419 3497 11358
3481 11356 3468 11357 3466 11462 3475 11465
3476 11463
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Planz1 follow-up statement
284
WGUS75 KVEF 160429
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
929 PM PDT Wed Mar 15 2023
AZC015-CAC071-160439-
/O.EXP.KVEF.FF.W.0009.000000T0000Z-230316T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
929 PM MST Wed Mar 15 2023 /929 PM PDT Wed Mar 15 2023/
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST/930 PM PDT/ THIS
EVENING FOR SOUTHWESTERN MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 400 PM MST Thursday/400 PM PDT
Thursday for portions of northwest Arizona and Nevada.
LAT...LON 3481 11454 3488 11422 3496 11419 3497 11358
3481 11356 3468 11357 3466 11462 3475 11465
3476 11463
$$
PlanzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 1:29 PM MST, 4 hours 51 minutes earlier.
Area forecast discussion, Mar 15, 1:29 PM MST, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 129 PM PDT Wed Mar 15 2023 .SYNOPSIS...Storms are expected through early tonight becomes, with thunderstorms producing hail, gusty winds and heavy rain. Dry weather will follow the rest of the week but additional Pacific moisture will provide chances for unsettled weather late in the weekend. && .SHORT TERM...Through Thursday night. Any lingering showers and thunderstorms will diminish through the first part of the night as instability decreases. Scattered precipitation wont just shut off at sunset though like we sometimes see in convective situations as mid to upper level forcing will continue to hold together precipitation chances, mainly in Mohave County. Expecting precipitation to wind down slowly through the night, with highest rusk for impacts through about 11pm. Flooding and small hail will be the main concerns through the early overnight. By early Thursday morning, the shortwave will move east and weak anticyclonic flow will move in behind it. With it, drier mid level air is also expected. This all will bring precipitation to an end. Thursday will be a quiet weather day. Precipitation is not expected other than a very low chance for isolated showers in eastern Mohave County in the afternoon due to upslope flow and residual weak low level moisture. Temperatures will cool off about 5 degrees compared to today as cooler air filters in behind the exiting system, which will put most locations about 8-10 degrees below normal for this time of the year. Northerly breezes are expected tonight and Thursday morning before winds diminish Thursday afternoon with the slacking pressure gradient, however impacts will be limited as gusts of 25 to 35 MPH will be short lived. .LONG TERM...Friday through Tuesday. A more zonal pattern sets up as we head into the weekend. During this time, ensemble guidance depicts several subtle shortwaves passing through, with anomalous moisture (up to 150% of normal) in tow. This may be enough to produce light precipitation, mostly tied to upslope flow given the marginal forcing. The latest NBM give the area less than a 20% chance of precipitation Friday night as the first wave moves through. PoPs increase again Sunday afternoon, with the NBM giving Lincoln and Mohave Counties, as well as the Sierra and Spring Mountains, a 30-60% of precipitation. Snow levels for both these possible events are forecast to be between 5500-6500'. Other than the precipitation chances, the weekend looks rather pleasant with temperatures a few degrees below normal and light winds. Early next week, PoPs become more widespread as another potential atmospheric river looms in the Pacific. The exact timing, location, and trajectory of this AR is still uncertain, as the GEFS favors landfall in central/southern California while landfall in the Euro ensemble is along the US-Mexico border. Despite details being rather fuzzy, confidence is quite high in cool and wet conditions continuing through next week. The CPC 6-10 day outlook gives our CWA a 70+% probability of above-normal precipitation. It's the winter that just won't quit. && .AVIATION...For Harry Reid...Scattered showers and isolated thunderstorms will develop this afternoon, with the greatest chances over the mountains. The best chances for storms near the terminal should be between 00Z and 04Z, and any storm could drop ceilings to 3000 to 4000 feet and bring erratic, gusty winds and small hail. South to southwest winds are expected through the day, occasionally gusting as high as 25 knots, before shifting to the northwest tonight. Northerly winds gusting 15 to 20 knots are expected Thursday, especially in the morning, with quiet weather likely on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and isolated thunderstorms are expected this afternoon and evening, primarily southeast of a line from Rachel to Independence to Barstow. The main threats with thunderstorms will be erratic, gusty winds, small hail, and low ceilings with terrain obscuration. Dry weather and breezy northerly winds are expected Thursday, with the strongest gusts of around 30 knots in the Colorado River Valley. Quieter weather is expected Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Nickerson LONG TERM...Woods AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 5:15 PM MST | Tornado Warning | VEF | Mohave | 30 min |
| Mar 15, 5:43 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Mar 15, 7:42 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Mar 16, 12:30 AM MST | Areal Flood Warning | VEF | Mohave | 12 hr |
| Mar 15, 6:34 PM MST | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.